Nebraska, 2024

Drought in Nebraska, March 1 to 31, 2024

March 1 to 31, 2024 · NWS GID · 15 events in 15 counties and zones

March 2024 marked the fourth-consecutive month with near to (at least slightly) above normal precipitation across the majority of South Central Nebraska, allowing a gradual whittling away of drought conditions to continue. S.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

March 2024 marked the fourth-consecutive month with near to (at least slightly) above normal precipitation across the majority of South Central Nebraska, allowing a gradual whittling away of drought conditions to continue. Nonetheless, at least portions of eight of the 24 counties spent the entire month assigned Severe Drought (D2) by the U.S. Drought Monitor, while at least parts of seven other counties contained D2 for the majority of the month before improvement to Moderate Drought (D1) on the March 26th USDM issuance. March marked the 26th-consecutive month with at least D2 drought plaguing portions of the 24-county area. But focusing on the positive, March featured a continued reduction in the areal coverage of D2, as roughly 60% of the area measured at least slightly above normal precipitation in the form of both rain and snow (see below for more detailed monthly precipitation info). Focusing on March county-level USDM drought specifics, the month opened with roughly 63 percent of the 24-county area assigned drought categories ranging from D0 to D2, with a more detailed breakdown as follows: 1) D2 plagued roughly 42% of the 24-county area (almost entirely within counties along/east of Highway 281)...2) A narrow buffer zone of D1 flanked the western/southern fringes of the D2 (only comprising about 10% of the total domain)...3) A similarly-narrow swath of D0 ringed the western fringes of the D1 (only constituting about 8% of the area)...4) the remaining approximately 37% of South Central Nebraska (almost entirely west of Highway 281) was assigned drought-free D-nothing. Over the course of the month, the first three USDM updates featured almost no change whatsoever. However, a widespread rain/snow event between the 24th-26th brought a broad swath of 0.50-1.50 of liquid equivalent precipitation to much of the area, prompting a decent reduction in the areal coverage of D2, along with a slight reduction of D1/D0 along the western fringes of the drought zone (though this reduction of D2 prompted a necessary, corresponding increase in D1). In the wake of these welcomed changes, which slightly reduced the cumulative coverage of D0-D2 within South Central Nebraska from around 63% of the area to around 59%, the categorical breakdown at month's end stood as follows: 1) D2 coverage was roughly halved...now constituting only about 22% of the area (and completely within eastern counties along/east of Highway 14)...2) There was a corresponding increase in the areal coverage of D1 (now up to around 30% of the domain)...3) A very narrow buffer-zone of D0 flanked the western fringes of the D1 (only comprising roughly 7% of the total area)...4) the remaining approximately 41% of South Central Nebraska boasted drought-free D-nothing (still largely west of Highway 281).

Turning to March 2024 precipitation details, it was overall good news for the fourth-straight month. While not overly-wet by any means, nearly 60% of the 24-county area measured at least slightly above normal precipitation (meaning at least roughly 1.39), and almost just as importantly, nearly all places received at least half of their March normal (no locations acutely dry). Around 80% of South Central Nebraska tallied between 1-2 of total March precipitation...generally 70-140% of normal. The overall-wettest locations (greatest concentration of at least 2.00-2.50) were scattered throughout various pockets of counties along/west of Highway 281, while the overall-driest locales (greatest concentration of only 0.50-1.00) were largely found within the extreme western, southeastern and northeastern fringes of the area. Per around 120 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest monthly tallies featured: 3.01 five miles southwest of Arapahoe, 2.34 in Ravenna, 2.24 on the north side of Hastings and 2.09 four miles east of Red Cloud. Meanwhile, a few of the lowest March totals included: 0.56 near Chester, 0.70 in Hebron and Cambridge, and 0.74 near Hardy. On one final note, despite sites such as Central Nebraska Regional Airport (GRI) registering above normal precipitation for the fourth-straight month, long-term deficits were still very evident in the raw data, as GRI totaled only 53.70 over the three-year stretch from April 2021-March 2024...26.13 BELOW normal/67% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 29, 11:44 PM CST, 16 minutes earlier. Its key messages:

  • Fire weather is the main forecast concern over the coming days. See the fire weather section below for more information.
  • Above normal temperatures continue into the weekend. A cold front moves through Sunday into Monday, leading to more seasonable temperatures next week.
  • There is only a low chance (10-30%) for rain Sunday night. Better chances for rain (maybe mixed with snow) arrive in the latter half of next week into the following weekend.
Area forecast discussion, Feb 29, 11:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1144 PM CST Thu Feb 29 2024

.KEY MESSAGES...

- Fire weather is the main forecast concern over the coming
  days. See the fire weather section below for more information.

- Above normal temperatures continue into the weekend. A cold
  front moves through Sunday into Monday, leading to more
  seasonable temperatures next week.

- There is only a low chance (10-30%) for rain Sunday night.
  Better chances for rain (maybe mixed with snow) arrive in the
  latter half of next week into the following weekend.

&&

.UPDATE...
Issued at 801 PM CST Thu Feb 29 2024

Red Flag Warning for today has been allowed to expire. Relative
humidities are slowly rising and winds are slowly decreasing,
diminishing the risk for fire weather for the remainder of tonight.

&&

.DISCUSSION...
Issued at 326 PM CST Thu Feb 29 2024

Currently, strong south-southwest winds prevail across the area,
with gusts commonly in the 30-40 MPH range. These winds will
back off a bit this evening, but will still remain a bit breezy
into the overnight as a fairly strong surface pressure gradient
remains overhead. Clouds and low-level moisture will increase
from the south tonight, associated with a shortwave currently
over the southern Plains.

Skies clear out again on Friday as this shortwave passes to our
east. There is a fairly large range in expected temperatures.
Eastern areas with more lingering moisture may "only" reach the
low 60s, but the drier air in our west will may allow some spots
to reach the mid 70s! South-southwest winds continue, but
should be noticably lighter than today.

The first weekend of March starts off pretty mild on Saturday,
with highs in the upper 60s and low 70s (which is roughly 20
degrees above normal). An upper shortwave and associated cold
front then approach the area from the northwest on Sunday,
leading to stronger southwesterly winds ahead of the front (and
northwesterly winds in its wake). There is only a low chance for
light precipitation over northern portions of the area with
this system Sunday night.

Behind this system, we should see a cooling trend into next
week. The trough has trended shallower with a more northerly on
more recent deterministic model runs, potentially making the
cooldown a bit less dramatic. Even so, ensembles still push
temperatures back closer to climatology (highs in the 50s; lows
in the 20s) by Tuesday/Wednesday.

Forecast specifics become quite uncertain by the middle of next
week, but global ensembles favor increasing precipitation
chances for the latter part of next week and into the following
weekend. Blending all three ensembles (GEFS, GEPS, EPS), gives a
30-50% chance of seeing 0.50" or more of liquid equivalent
through the end of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1137 PM CST Thu Feb 29 2024

Prevailing VFR conditions expected through the period with gusty
southerly winds likely continuing overnight and into the daytime
hours Friday. Latest satellite imagery shows some low level
stratus across central Kansas expanding to the northeast, but
based on latest satellite trends, opted to only have a sct010 at
KGRI and few010 at KEAR arriving during the morning hours to
cover this. Winds will likely gust to around 25 KTS through
midday Friday...before the pressure gradient begins to relax
late in the day and mixing down of additional wind gusts from
the atmospheric profile begins to subside during the late
afternoon hours.

&&

.FIRE WEATHER...
Issued at 805 PM CST Thu Feb 29 2024

The fire weather threat decreases on Friday, but will increase
through the weekend as southerly winds increase.

Details become uncertain by Sunday, but there is potential for
another round of Red Flag conditions ahead of a cold front
pushing through the area.

Next week trends cooler, though there is still some lingering
fire weather threat Monday and Tuesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Pfannkuch
DISCUSSION...Mangels
AVIATION...Rossi
FIRE WEATHER...Pfannkuch
Hazardous weather outlook, Feb 29, 7:59 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
759 PM CST Thu Feb 29 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
020200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
759 PM CST Thu Feb 29 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near critical fire weather conditions remain possible for at
least portions of the outlook area through Tuesday. Of these
days, Sunday appears to have the highest risk, and some areas
could see critical fire danger, especially south of a line from
Cambridge to York.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Merrick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Hamilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Clay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Thayer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Drought, Nance

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Howard

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Buffalo

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Kearney

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Webster

When
March 1, 12:00 AM CST to March 25, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162164, 1162165, 1162166, 1162167, 1162168, 1162169, 1162170, 1162171, 1162172, 1162173, 1162174, 1162175, 1162176, 1162177, 1162178.